top of page

Our Recent Posts

Archive

Tags

Saggy skin and subcutaneous tissue loss in GDD. Clinical findings that DTPA may not cure, and at times may make worse.



For as long as I have treated individuals with GDD, and more importantly been in touch with them, all over the world. There have been the rare individual who has reported to me saggy/ wrinkly skin (cutis laxa) or subcutaneous tissue loss. Saggy skin is observed throughout the body. Subcutaneous tissue loss, which reflects loss of subcutaneous fat, most often reported in hands and face, giving a hollowed out look to the hands (more common) and face. The underlying mechanisms for cutis laxa and subcutaneous tissue loss may be similar or distinct. They may have originated with GDD, but more troubling is they may get worse with DTPA chelation.... Hence forming the 1% where DTPA chelation may not work, for atleast those findings. These findings in all diseases/ settings where they may arise are similarly highly problematic. This also reflects if there was an effective cure, I would be using it in GDD subjects as well.


In researching and exploring the subject of cutis laxa, I recently had a fascinating exchange of communications with a world authority in Dermatopathology, who is a close friend on mine. The following summarizes her input and our discussion.


Dr Semelka:

I now have two patients with Gadolinium toxicity who have wrinkled skin, and in one the wrinkling appears to progress with chelation. One had Derm pathology report come back as skin elastolysis. Gd can do many things in the body and insert itself in place of Ca, and act as a true saboteur. Essentially chelation with DTPA is a pure cation exchange removal agent. So it substitutes either Ca or Zn (depending if it is Ca-DTPA or Zn-DTPA) for Gd and other heavy metals (especially lead). Ca-DTPA can also remove native metals like Mn and Mg.


Response from Dermatopathologist:

I  discovered one study where three patients with NSF had significant wrinkling suggesting elastolysis be it in the context of representing an acquired anetoderma or cutis laxa. If you search under elastolysis and NSF you will find one article. 

I then thought about one of the common mechanisms of elastic fiber degradation and that is metalloproteinase 1  mediated matrix degradation. I searched gadolinium and metalloproteinase, a key enzyme controlling elastic fiber content in the skin, and indeed there are articles which suggest that gadolinium while being profibrogenic also promotes metalloproteinase 1. So perhaps the mechanism of gadolinium mediated elastolysis  is upregulation of metalloproteinase.

There are many topical agents that inhibit metalloproteinase 1 such as retinoic acid derivatives but also topical botanical extracts.

Patients with conventional anetoderma or cutis laxa  can receive ablative and non-ablative laser therapy. Likely the laser stimulates new fibroblasts to elaborate elastic tissue.


Dr Semelka:

One idea I wonder about, if chelation seems to make it worse, there are two chelators we use Ca-DTPA (which also serves to remove some Zn) and Zn-DTPA which increases body Zn. Metalloproteinases commonly have Zn as the metal.... Is it possible that increasing body Zn, increases metalloproteinase 1... hence Zn-DTPA makes it worse, and the corollary Ca-DTPA makes it better?


Response from Dermatopathologist:

I like that idea! That does make complete sense. I do believe you have your mechanism.

Now you have to find a way to reduce metalloproteinase I activity. Doxycycline is a great MP1 inhibitor.

Perhaps patients could be treated with doxycycline….perhaps you could implement the  same treatment regimen as that used  for periodontal disease.


Dr Semelka direction to the two sufferers with cutis laxa:

1. Use only Ca-DTPA for chelation. Start at half dose. (simplest and most straightforward).

2. There are many topical agents that inhibit metalloproteinase 1 such as retinoic acid derivatives but also topical botanical extracts. (straightforward, low risk)

Patients with conventional anetoderma or cutis laxa  can receive ablative and non-ablative laser therapy. Likely the laser stimulates new fibroblasts to elaborate elastic tissue. (more involved and expensive care)

3. Consider low dose Doxycycline from 2 days before to 3 days after Ca-DTPA chelation. Low dose doxycycline around the time of chelation>  I would like to try just low dose 100mg per day.. So starting 2 days before chelation and continuing through chelation and 3 days after... If you are getting weekly Ca-DTPA (maybe at 1/2 dose to start). Then maybe stay on doxycycline for 1 month solid. We re-assess from there. Pay attention to adverse reaction symptoms from Doxycycline, but it may be impossible to distinguish from GDD. (investigational)


I have put in bold my interpretation of the riskiness of the recommendations. Investigational would mean uncertain results and some risk, especially as many GDD sufferers are sensitive to many things, especially other drugs. That said, a number of GDD sufferers have some form of Lyme disease, from active to some strange kind of latent disease (most the latter), in which case since Doxycycline is the treatment for Lyme then this seems to kill one bird (Lyme) and maim another (GDD cutis laxa) with one stone.

Note that I never recommend mixing DTPA with other agents, or administering them on the days of chelation, unless they are life-saving (insulin, antihypertensive drugs), and want supplements stopped 2 days before to 3 days after chelation. Mainly because I do not know what accessible cations other drugs may have that DTPA will pull off. My major concern generally is for something else (eg: Magnesium) to be picked up instead of Gd with Ca-DTPA chelation, so that less Gd is removed. Unfortunately in this narrow case with Doxycycline, since I want to downregulate MP 1 when Gd movement is most active, this maximum movement is immediately following chelation. So empirically what makes the most wisdom-sense is some blocking of MP1 around the time of chelation, so administer it when the most Gd is in motion, and the immediate lead up and aftermath of chelation and resultant possible MP 1 stimulation.


I do not know to what extent subcutaneous tissue loss is analogous to cutis laxa, but clearly the switch to just using Ca-DTPA is an easy change that will not have (much) potential for lesser positive outcome, and hopefully will make at least for this entity, cutis laxa, much better.


I also decided to write this blog to show how the communication between Dr Semelka and a world authority in a different discipline occurs, to look behind the curtain. I may be the world authority on the broad knowledge of Gd and complications, but a wise practitioner knows that they are not the expert in everything... In its purest sense I think this type of dialogue is how medical knowledge and treatment increases and improves, partly because there is no economic incentive on either party, just the transmission of state of the art knowledge on medical subjects. So I reach out to experts all the time to actually learn about particular aspects. In a similar vein, I didn't just come up with the knowledge about chelation by sitting and looking at MR studies of the abdomen.. I learned from world experts on that subject - and continue to learn. I have other experts researching all the various things that Gd can do in the body - and there are many things that happen - right now focus is on changes like protein folding defects, and genes related to GDD.


In the end though, the simplest treatment: if something is making you sick, and you can get it out, then get it out as the main treatment. No matter what else is happening.


Richard Semelka, MD



 



Comments


Single Post: Blog_Single_Post_Widget
bottom of page